Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Huntsville, AL

July 23, 2014Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 23, 2014, 12:59 PM CDT for Limestone County, Madison County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 12:59 PM CDT (17:59 UTC)
Expired
Jul 23, 2014, 3:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WGUS54 KHUN 231759
FFWHUN
ALC083-089-232000-
/O.NEW.KHUN.FF.W.0034.140723T1759Z-140723T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 300 PM CDT
    
* AT 1257 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND  
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS WESTERN MADISON. RADAR 
  ESTIMATES INDICATE THAT ONE TO LOCALLY TWO INCHES OF RAIN HAS 
  ALREADY FALLEN IN THE MONROVIA AND MADISON AREAS. IN 
  ADDITION...SPOTTERS REPORT 3 TO 4 INCHES OF WATER COVERING MANY 
  ROADWAYS IN WESTER MADISON COUNTY. ADDITIONAL RAINFALL WILL LIKELY 
  CREATE FLASH FLOODING ACROSS WESTERN MADISON AND EXTREME EASTERN 
  LIMESTONE COUNTY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  HUNTSVILLE...MADISON...ATHENS...REDSTONE ARSENAL...HARVEST... 
  MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN 
  HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT...BELLE MINA AND 
  FRENCH MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN.

&&

LAT...LON 3494 8673 3470 8655 3459 8684 3484 8700

$$

15
2 follow-up statements
377 
WGUS74 KHUN 231824
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT WED JUL 23 2014

ALC083-089-232000-
/O.CON.KHUN.FF.W.0034.000000T0000Z-140723T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-LIMESTONE AL-
124 PM CDT WED JUL 23 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
WEST CENTRAL MADISON AND SOUTHEASTERN LIMESTONE COUNTIES...

AT 120 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS PORTIONS OF MADISON AND LIMESTONE COUNTIES. RADAR 
ESTIMATES INDICATE THAT UP TO TWO INCHES OF RAIN HAVE ALREADY 
FALLEN...AND SPOTTERS REPORT 3 TO 4 INCHES OF WATER COVERING SEVERAL 
ROADWAYS IN WESTER MADISON COUNTY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTSVILLE...MADISON...ATHENS...REDSTONE ARSENAL...MARSHALL SPACE
FLIGHT CENTER...UNIVERSITY OF ALABAMA IN HUNTSVILLE...HUNTSVILLE
INTERNATIONAL AIRPORT...HARVEST...BELLE MINA AND FRENCH MILL.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE LIKELY 
THROUGH 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3487 8668 3470 8655 3459 8684 3476 8695

$$

15
862 
WGUS74 KHUN 231855
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT WED JUL 23 2014

ALC083-089-231903-
/O.CAN.KHUN.FF.W.0034.000000T0000Z-140723T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-LIMESTONE AL-
155 PM CDT WED JUL 23 2014

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MADISON AND SOUTHEASTERN
LIMESTONE COUNTIES IS CANCELLED...

AT 153 PM...RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD ENDED 
ACROSS WESTERN MADISON COUNTY AND THE THREAT FOR FLASH FLOODING HAD 
ENDED IN THAT AREA. HOWEVER...SOME ROADS MAY STILL SEE SOME BRIEFING 
PONDING OF WATER AS RESIDUAL FLOODING RECEDES THROUGH 3 PM. 

LAT...LON 3487 8668 3470 8655 3459 8684 3476 8695

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:47 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 23, 12:47 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT WED JUL 23 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 926 AM CDT WED JUL 23 2014/
NO MAJOR CHANGES TO THE FCST ATTM...JUST REMOVED THE FOG ADVISORY
FOR NE AL. OTHERWISE TEMPS ARE ALREADY IN THE LOW 80S FOR SEVERAL
LOCATIONS. LOOKS LIKE A HOT/HUMID DAY COMING UP WITH SCT SHRA/TSRA
MAINLY DURING THE AFTN/EVENING HOURS. NO SVR WX EXPECTED BUT CANT
RULE OUT GUSTY WINDS/BRIEF HVY RAIN IN A FEW STORMS THAT DO DEVELOP.

07

&&

.AVIATION...
FOR 18Z TAFS...COMBINATION OF WEAK SFC BOUNDARY AND UPPER LEVEL
TROUGH WILL MAINTAIN UNSETTLED WEATHER ACROSS THE REGION OVER THE
NEXT 48 HOURS. AT BOTH TAF SITES HAVE KEPT PREDOMINANT VFR CONDITIONS
WITH VICINITY SHOWERS THROUGH THE PERIOD TO ACCOUNT FOR UNCERTAINTY.
ALSO KEPT A WINDOW OF THUNDERSTORM POTENTIONAL WITH MVFR VSBYS
THROUGH MID AFTN AT KHSV BASED ON CURRENT RADAR AND MESOSCALE TRENDS.
MODEL GUIDANCE INDICATES A HIGH PROBABILITY OF CONVECTION LATE
TONIGHT/EARLY THURSDAY AND INCLUDED A WINDOW OF MVFR CONDITIONS DUE
TO THUNDERSTORMS DURING THAT PERIOD. OVERALL WIND FIELD SHOULD BE
LIGHT ASIDE FROM BRIEFLY TURBULENT WITHIN/NEAR THUNDERSTORMS.

15

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 23, 11:57 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CDT WED JUL 23 2014

ALZ001>010-016-TNZ076-096-097-241030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1157 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH TONIGHT. BRIEF GUSTY WINDS AND LOCALLY HEAVY
RAINFALL...LEADING TO SOME ISOLATED FLASH FLOODING...WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A GOOD CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND THURSDAY NIGHT
AS A WEAK COLD FRONT PUSHES SOUTHWARD INTO THE TENNESSEE VALLEY.
GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
STORMS.

A MORE TYPICAL SUMMER PATTERN WILL RETURN BY SUNDAY INTO EARLY NEXT
WEEK WITH DAILY CHANCES OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 11:15 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT WED JUL 23 2014

ALZ001-005-231700-
LAUDERDALE AL-LIMESTONE AL-
1115 AM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
WESTERN LIMESTONE COUNTIES UNTIL 1200 PM CDT...

AT 1113 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ROGERSVILLE...OR 15 MILES NORTHWEST OF ATHENS.
THESE STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST.

BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL ARE LIKELY
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...ANDERSON...CAIRO...WHITEHEAD...COXEY...GOOD SPRINGS...
ELGIN AND OLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.

&&

LAT...LON 3487 8711 3476 8721 3476 8724 3475 8729
      3477 8732 3480 8735 3480 8738 3483 8748
      3497 8722 3498 8718
TIME...MOT...LOC 1613Z 062DEG 4KT 3490 8722

15
Special weather statement, Jul 23, 11:46 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CDT WED JUL 23 2014

ALZ005-TNZ096-231730-
LIMESTONE AL-LINCOLN TN-
1146 AM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 1230 PM CDT...

AT 1144 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ARDMORE...OR 15 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.

BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT...TAFT...BLANCHE...HOLLAND GIN...CASH POINT AND
CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.

&&

LAT...LON 3503 8669 3499 8677 3499 8678 3496 8678
      3490 8681 3482 8706 3490 8713 3500 8698
      3499 8684 3513 8683
TIME...MOT...LOC 1644Z 031DEG 12KT 3503 8680

15
Local storm report, Jul 23, 12:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLASH FLOOD      8 NW ATHENS             34.87N 87.05W
07/23/2014                   LIMESTONE          AL   BROADCAST MEDIA

            FOUR TO SIX INCHES OF WATER WAS REPORTED AT NEAR THE
            INTERSECTION OF TILLMAN MILL ROAD AND HIGHWAY 99.

&&

KWEBER
Special weather statement, Jul 23, 12:52 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT WED JUL 23 2014

ALZ005-006-231830-
MADISON AL-LIMESTONE AL-
1252 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON AND EAST
CENTRAL LIMESTONE COUNTIES UNTIL 130 PM CDT...

AT 1250 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MADISON...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM. SPOTTER REPORTS INDICATE 2 TO 3 INCHES OF
WATER COVERING THE ROAD AT PINE GROVE AND WALL TRIANA IN WESTERN
MADISON COUNTY.

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...MADISON...ATHENS...UNIVERSITY OF ALABAMA IN
HUNTSVILLE...HARVEST...HUNTSVILLE INTERNATIONAL AIRPORT...FRENCH MILL
AND CAPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3472 8663 3464 8683 3465 8686 3479 8693
      3486 8673
TIME...MOT...LOC 1750Z 061DEG 8KT 3477 8676

15
Local storm report, Jul 23, 12:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       4 S HARVEST             34.79N 86.75W
07/23/2014  E3.00 INCH       MADISON            AL   TRAINED SPOTTER

            TWO TO THREE INCHES OF WATER WAS REPORTED OVER THE ROAD
            AT THE INTERSECTION OF WALL TRIANA AND PINE GROVE ROAD.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:00 PM CDTSpecial Weather StatementHUNMadison30 min
Jul 23, 6:19 AM CDTDense Fog AdvisoryHUNDeKalb, Jackson, Madison, Marshall3 hr
Jul 23, 11:15 AM CDTSpecial Weather StatementHUNLimestone45 min
Jul 23, 11:33 AM CDTFlash Flood WarningHUNLauderdale, Limestone117 min
Jul 23, 11:46 AM CDTSpecial Weather StatementHUNLimestone44 min
Jul 23, 12:15 PM CDTFlash Flood WarningHUNLimestone2 hr
Jul 23, 12:52 PM CDTSpecial Weather StatementHUNLimestone38 min
Jul 23, 1:35 PM CDTSpecial Weather StatementHUNLawrence40 min
Jul 23, 1:50 PM CDTSpecial Weather StatementHUNMorgan25 min
Jul 23, 2:08 PM CDTSpecial Weather StatementHUNDeKalb37 min
Jul 23, 2:49 PM CDTSpecial Weather StatementHUNDeKalb26 min
Jul 23, 3:28 PM CDTSpecial Weather StatementHUNLauderdale32 min
Jul 23, 3:48 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale42 min
Jul 23, 4:29 PM CDTSpecial Weather StatementHUNFranklin31 min
Jul 23, 4:34 PM CDTSpecial Weather StatementHUNColbert26 min
Jul 23, 5:02 PM CDTSpecial Weather StatementHUNFranklin28 min
Jul 23, 5:29 PM CDTSpecial Weather StatementHUNFranklin16 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.